Alert archive / Idaho / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 29, NWS Spokane, WA

August 11, 2022Bonner County, Boundary County, Idaho

NWS Spokane, WA issued this severe thunderstorm warning at Aug 11, 2022, 8:29 PM PDT for Bonner County, Boundary County, Idaho. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 11, 2022, 8:29 PM PDT (03:29 UTC)
Expired
Aug 11, 2022, 9:15 PM PDT
In force
46 min
Issued by
NWS Spokane, WA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bonner County, ID, Boundary County, ID

The radar

The Spokane radar (KOTX), 133 km from the middle of the area, began a volume at 03:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 3.5 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2022-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1274 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2022-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1274 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
2405 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

760 
WUUS56 KOTX 120329
SVROTX
IDC017-021-120415-
/O.NEW.KOTX.SV.W.0029.220812T0329Z-220812T0415Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Spokane WA
829 PM PDT Thu Aug 11 2022

The National Weather Service in Spokane has issued a

* Severe Thunderstorm Warning for...
  Northwestern Boundary County in the Panhandle of Idaho...
  Northwestern Bonner County in the Panhandle of Idaho...

* Until 915 PM PDT.

* At 829 PM PDT, a severe thunderstorm was located near Nordman, or
  27 miles west of Bonners Ferry, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Nordman and Beaver Creek Campground. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4861 11690 4865 11704 4899 11682 4889 11649
TIME...MOT...LOC 0329Z 212DEG 21KT 4871 11691 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

VT
1 follow-up statement
951 
WWUS56 KOTX 120411
SVSOTX

Severe Weather Statement
National Weather Service Spokane WA
911 PM PDT Thu Aug 11 2022

IDC017-021-120421-
/O.EXP.KOTX.SV.W.0029.000000T0000Z-220812T0415Z/
Boundary ID-Bonner ID-
911 PM PDT Thu Aug 11 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN BOUNDARY AND
NORTHWESTERN BONNER COUNTIES WILL EXPIRE AT 915 PM PDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.  However heavy rain
is still possible with this thunderstorm.

LAT...LON 4861 11690 4865 11704 4899 11682 4889 11649
TIME...MOT...LOC 0411Z 212DEG 21KT 4890 11673 

$$

VT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 11, 4:41 PM PDT, 3 hours 48 minutes earlier.

Area forecast discussion, Aug 11, 4:41 PM PDT, 3 hours 48 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
441 PM PDT Thu Aug 11 2022

.SYNOPSIS...
Moisture rounding a low pressure system in the eastern Pacific
will keep showers and thunderstorms in the forecast at times
through Friday night. A cold front passage on Saturday will result
in breezier winds for the afternoon and usher in drier air. After
a brief cool down into the 80s this weekend, hot weather is
forecast to return next week.

&&

.DISCUSSION...

Tonight through Saturday night: Not much will change in the
synoptic level patter through Friday with ample moisture rounding
an upper level low off the coast with a continuing risk of
isolated to scattered thunderstorms through Friday night. Strong
to isolated severe thunderstorms are expected over extreme
southeast Washington to the southern to central Idaho Panhandle.
Large hail, damaging wind gusts, and torrential rainfall is
expected across this portion of the forecast area into this
evening. Scattered thunderstorms are also expected across the
northern mountains where some storms may also pulse up to become
strong, but less deep layer bulk shear across the northern zones
will make it difficult for these cells to become severe but not
completely out of the question. Mid levels will continue to remain
unstable over the eastern two-thirds of the forecast area where
isolated high based thunderstorms will continue to be possible
through the night. Storms overnight won't be as strong and will
likely be moving a bit quicker. The main concern with these higher
based storms will be for new fire starts with any cloud to ground
lightning strikes. Lightning doesn't look to be abundant enough
to meet thresholds for a red flag warning.

The low offshore will begin to eject across the Northwest Friday
evening. The region will remain conditionally unstable through
the afternoon and evening Friday. The increased dynamics ahead of
the ejecting low will increase the potential for thunderstorms,
especially where CIN will be lower over the higher terrain of the
Cascades and to northeast Washington. The Columbia Basin will see
a better chance for higher based thunderstorms as that upper level
wave moves inland overnight on Friday. Nocturnal thunderstorms
will be possible into Saturday morning and include areas further
east across the Palouse, Spokane Area, Northeast Mountains and
into the Idaho Panhandle. Storms tomorrow afternoon will once
again see enough instability and deep layer bulk shear for
stronger to isolated thunderstorms possible.

Drier air will mix in across the region with a weak cold front on
Saturday. The atmosphere will stabilize as a result with
precipitation not expected. Winds will increase with gusts up to
around 20-25 mph possible, especially across the exposed areas of
the basin. Drier air with the winds will increase the potential
for any new or ongoing to fires to spread, but parameters don't
look to meet criteria for red flag warnings at this time.
Temperatures will cool down a bit on Saturday into the 80s, but
still be a slightly above normal for mid August. /SVH

Sunday through Thursday: Height rises and/or amplification of an
upper level ridge over the area allows for a warming trend
allowing for the hottest temperatures to occur Wednesday and/or
Thursday accompanied with dry conditions. Heat Risk products show
that by Wednesday there will be widespread high to moderate risk
for those who are sensitive to heat, especially those without
effective cooling and/or adequate hydration. /Pelatti

&&

.AVIATION...
00Z TAFs:
Showers and thunderstorms will have the best chance of affecting
areas mainly SE of KGEG & KCOE into this evening, potentially
impacting the KPUW and KLWS terminals. The strongest storms will
have large hail along with damaging/erratic wind gusts and wind
shifts. The potential for showers and thunderstorms will continue
across eastern WA and northern ID into Friday as well. /KD

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        63  94  61  87  56  88 /  20  20  20  20   0   0
Coeur d'Alene  61  92  59  87  54  88 /  20  20  20  20   0   0
Pullman        57  89  56  83  51  85 /  30  10  20  20   0   0
Lewiston       68  97  67  92  61  93 /  40  10  20  10   0   0
Colville       53  94  52  89  47  89 /  30  20  20  10   0   0
Sandpoint      58  92  57  86  51  85 /  30  20  20  20   0   0
Kellogg        66  91  64  84  59  85 /  40  20  30  20   0   0
Moses Lake     62  95  59  90  54  90 /  10  10   0  10   0   0
Wenatchee      67  95  63  88  60  90 /   0  10  10  10   0   0
Omak           63  94  61  93  57  93 /  10  10  10  10   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...None.

&&

In the hours before

Local storm report, Aug 11, 7:09 PM PDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
709 PM PDT THU AUG 11 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0604 PM     HAIL             HAUSER                  47.77N 117.02W
08/11/2022  E1.75 INCH       KOOTENAI           ID   PUBLIC

            GOLF BALL SIZED HAIL ON THE SOUTH SHORE OF
            HAUSER LAKE. TIME ESTIMATED FROM RADAR.

&&

CMS
Special weather statement, Aug 11, 7:09 PM PDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Spokane WA
709 PM PDT Thu Aug 11 2022

IDZ001-120245-
Northern Panhandle ID-
709 PM PDT Thu Aug 11 2022

...A strong thunderstorm will impact portions of southeastern
Boundary and northern Bonner Counties through 745 PM PDT...

At 709 PM PDT, Doppler radar was tracking a strong thunderstorm 13
miles west of Bonners Ferry, moving northeast at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Bonners Ferry.

This includes the following highways...
 U.S. Highway 95 in Idaho between mile markers 507 and 517.
 U.S. Highway 2 in Idaho near mile marker 65.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4850 11652 4857 11674 4888 11651 4878 11622
TIME...MOT...LOC 0209Z 212DEG 23KT 4862 11659

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

VT
Special weather statement, Aug 11, 7:16 PM PDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Spokane WA
716 PM PDT Thu Aug 11 2022

IDZ001-120245-
Northern Panhandle ID-
716 PM PDT Thu Aug 11 2022

...A strong thunderstorm will impact portions of west central Bonner
County through 745 PM PDT...

At 716 PM PDT, Doppler radar was tracking a strong thunderstorm over
Priest River, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Priest River and Oldtown.

This includes U.S. Highway 2 in Idaho between mile markers 1 and 11,
and between mile markers 21 and 22.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4810 11688 4818 11703 4845 11688 4833 11658
TIME...MOT...LOC 0216Z 213DEG 14KT 4822 11690

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

VT
Special weather statement, Aug 11, 7:58 PM PDT, 31 minutes before
Special Weather Statement
National Weather Service Spokane WA
758 PM PDT Thu Aug 11 2022

IDZ001-120330-
Northern Panhandle ID-
758 PM PDT Thu Aug 11 2022

...A strong thunderstorm will impact portions of northeastern
Boundary County through 830 PM PDT...

At 758 PM PDT, Doppler radar was tracking a strong thunderstorm near
Copeland, or 12 miles northwest of Bonners Ferry, moving northeast at
20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Copeland, Robinson Lake Campground, Porthill and Copper Creek
Campground.

This includes U.S. Highway 95 in Idaho between mile markers 516 and
538.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4873 11640 4880 11664 4900 11649 4899 11610
TIME...MOT...LOC 0258Z 213DEG 19KT 4885 11647

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

VT
Special weather statement, Aug 11, 8:03 PM PDT, 26 minutes before
Special Weather Statement
National Weather Service Spokane WA
803 PM PDT Thu Aug 11 2022

IDZ004-026-027-120330-
Central Panhandle Mountains ID-Lewiston Area ID-
Lewis and Southern Nez Perce Counties ID-
803 PM PDT Thu Aug 11 2022

...A strong thunderstorm will impact portions of southeastern Latah,
northeastern Nez Perce and northwestern Lewis Counties through 830 PM
PDT...

At 803 PM PDT, Doppler radar was tracking a strong thunderstorm near
Culdesac, or 10 miles east of Lapwai, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Culdesac, Winchester, Peck, Reubens, Southwick, Gifford and Lenore.

This includes the following highways...
 U.S. Highway 95 in Idaho between mile markers 280 and 295.
 U.S. Highway 12 in Idaho between mile markers 26 and 36, and near
mile marker 38.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4633 11680 4664 11646 4663 11645 4650 11645
      4650 11637 4647 11637 4642 11631 4623 11665
TIME...MOT...LOC 0303Z 219DEG 28KT 4638 11658

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

VT
Special weather statement, Aug 11, 8:25 PM PDT, 4 minutes before
Special Weather Statement
National Weather Service Spokane WA
825 PM PDT Thu Aug 11 2022

IDZ001-WAZ037-120400-
Northern Panhandle ID-Northeast Mountains WA-
825 PM PDT Thu Aug 11 2022

...A strong thunderstorm will impact portions of northwestern
Boundary, northwestern Bonner and northeastern Pend Oreille Counties
through 900 PM PDT...

At 825 PM PDT, Doppler radar was tracking a strong thunderstorm near
Nordman, or 27 miles west of Bonners Ferry, moving northeast at 25
mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Nordman and Beaver Creek Campground.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4893 11645 4860 11689 4865 11706 4900 11682
      4900 11665
TIME...MOT...LOC 0325Z 215DEG 21KT 4869 11691

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

VT

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 5:07 PM PDTSevere Thunderstorm Warning Considerable damage threatOTXBenewah, Kootenai38 min
Aug 11, 5:25 PM PDTSpecial Weather StatementOTXLewis35 min
Aug 11, 5:25 PM PDTSpecial Weather StatementOTXKootenai35 min
Aug 11, 5:40 PM PDTSevere Thunderstorm Warning Considerable damage threatOTXKootenai50 min
Aug 11, 5:41 PM PDTSpecial Weather StatementOTXBenewah34 min
Aug 11, 5:48 PM PDTSpecial Weather StatementOTXBoundary27 min
Aug 11, 5:50 PM PDTAreal Flood AdvisoryOTXKootenai3 hr
Aug 11, 5:58 PM PDTSpecial Weather StatementOTXBonner32 min
Aug 11, 6:09 PM PDTSpecial Weather StatementOTXKootenai36 min
Aug 11, 6:17 PM PDTSpecial Weather StatementOTXShoshone28 min
Aug 11, 6:22 PM PDTSpecial Weather StatementOTXKootenai23 min
Aug 11, 6:31 PM PDTSpecial Weather StatementOTXNez Perce29 min
Aug 11, 6:52 PM PDTSpecial Weather StatementOTXBonner23 min
Aug 11, 7:09 PM PDTSpecial Weather StatementOTXBoundary36 min
Aug 11, 7:16 PM PDTSpecial Weather StatementOTXBonner29 min
Aug 11, 7:58 PM PDTSpecial Weather StatementOTXBoundary32 min
Aug 11, 8:03 PM PDTSpecial Weather StatementOTXNez Perce27 min
Aug 11, 8:25 PM PDTSpecial Weather StatementOTXBoundary35 min
Aug 11, 8:59 PM PDTSpecial Weather StatementOTXLatah31 min
Aug 11, 9:07 PM PDTSpecial Weather StatementOTXBoundary38 min
Aug 12, 12:05 PM PDTSpecial Weather StatementOTXBenewah25 min
Aug 12, 12:41 PM PDTSpecial Weather StatementOTXLewis34 min
Aug 12, 12:45 PM PDTSpecial Weather StatementOTXBonner30 min
Aug 12, 12:52 PM PDTSevere Thunderstorm WarningOTXLewis, Nez Perce25 min
Aug 12, 1:18 PM PDTSpecial Weather StatementOTXKootenai27 min
Aug 12, 1:31 PM PDTSpecial Weather StatementOTXShoshone29 min
Aug 12, 1:34 PM PDTSpecial Weather StatementOTXShoshone26 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.